Alert archive / Minnesota / Small Craft Advisories in 2021
Small Craft Advisory 46, NWS Duluth, MN
NWS Duluth, MN issued this small craft advisory at Jul 19, 2021, 4:09 PM CDT. It took effect at Jul 20, 2021, 1:00 AM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2021, 4:09 PM CDT (21:09 UTC)
- In effect from
- Jul 20, 2021, 1:00 AM CDT
- Expired
- Jul 20, 2021, 12:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Duluth, MN
The text
As transmitted.
387 WHUS73 KDLH 192109 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 409 PM CDT Mon Jul 19 2021 LSZ147-148-150-200915- /O.NEW.KDLH.SC.Y.0046.210720T0600Z-210720T1700Z/ Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 409 PM CDT Mon Jul 19 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO NOON CDT TUESDAY... * WHAT...Northeast winds 10 to 15 kt with gusts up to 25 kt and waves 2 to 5 ft expected. * WHERE...Sand Island to Bayfield WI, Oak Point to Saxon Harbor WI and Outer Apostle Islands Beyond 5 NM from Mainland. * WHEN...From 1 AM to noon CDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
3 follow-up statements
121 WHUS73 KDLH 200329 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 1029 PM CDT Mon Jul 19 2021 LSZ144>146-201530- /O.EXA.KDLH.SC.Y.0046.210720T0600Z-210720T1700Z/ Two Harbors to Duluth MN-Duluth MN to Port Wing WI- Port Wing to Sand Island WI- 1029 PM CDT Mon Jul 19 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CDT TUESDAY... * WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and waves 2 to 4 ft expected. * WHERE...Two Harbors to Duluth MN, Duluth MN to Port Wing WI and Port Wing to Sand Island WI. * WHEN...Until noon CDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ147-148-150-201530- /O.CON.KDLH.SC.Y.0046.210720T0600Z-210720T1700Z/ Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1029 PM CDT Mon Jul 19 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TUESDAY... * WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and waves 2 to 5 ft expected. * WHERE...Sand Island to Bayfield WI, Outer Apostle Islands Beyond 5 NM from Mainland and Oak Point to Saxon Harbor WI. * WHEN...Until noon CDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
572 WHUS73 KDLH 200851 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 351 AM CDT Tue Jul 20 2021 LSZ144>148-150-201700- /O.CON.KDLH.SC.Y.0046.000000T0000Z-210720T1700Z/ Two Harbors to Duluth MN-Duluth MN to Port Wing WI- Port Wing to Sand Island WI-Sand Island to Bayfield WI- Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 351 AM CDT Tue Jul 20 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY... * WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and waves 2 to 4 ft expected. * WHERE...Portions of western Lake Superior including the Twin Ports and Apostle Islands. * WHEN...Until noon CDT today. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
308 WHUS73 KDLH 201709 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 1209 PM CDT Tue Jul 20 2021 LSZ144>148-150-201815- /O.EXP.KDLH.SC.Y.0046.000000T0000Z-210720T1700Z/ Two Harbors to Duluth MN-Duluth MN to Port Wing WI- Port Wing to Sand Island WI-Sand Island to Bayfield WI- Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1209 PM CDT Tue Jul 20 2021 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds and waves have decreased to below small craft advisory criteria. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Jul 19, 12:53 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 19, 12:53 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1253 PM CDT Mon Jul 19 2021 .DISCUSSION...(Today through Sunday) Issued at 549 AM CDT Mon Jul 19 2021 Summary: chances of strong to severe storms exist this afternoon and evening over northeastern Minnesota. Some hazardous fire weather conditions also possible today, along with very warm temperatures. More chances of showers and storms will be in the picture through the rest of the week. Today will be an active day on several fronts. First, we will continue to see very warm temperatures today, which will be slightly warmer than yesterday, with highs in the upper 80s to lower 90s. We will also see largely dry conditions, at least, before a cold front passes through the region from the north late this afternoon through the evening and overnight hours. With relative humidity values between 25 to 35 percent, and west winds gusting up to 20 mph this afternoon, coupled with extremely dry fuels, near-critical fire weather conditions are possible this afternoon and evening across northeastern Minnesota. Finally, as the aforementioned cold front passes through, showers and thunderstorms will increase, some of which could be strong to severe. Moderate instability, with mixed-layer CAPE values between 1000 to 2000 J/kg, and steepening low-level lapse rates will lead to the threat for isolated severe storms, including a large hail and damaging wind threat. Once the cold front passes through, winds will turn more east to northeasterly, which should bring some relief from the hot temperatures, particularly for areas along Lake Superior. A lake breeze will help cool temperatures down, with highs in the upper 60s to lower 70s near Lake Superior, with highs in the upper 70s to lower 80s further inland. There will be some lingering chances of showers and storms over east-central Minnesota for Tuesday as a mid-level impulse rides over a large upper-level ridge over the Intermountain West states. A tight baroclinic zone will also be present over this area, as well. For Wednesday through Saturday, we will have a very gradual warm- up back into the 80s by the weekend, along with daily chances of showers and thunderstorms, as we remain under a nearly stationary large-scale pattern, resulting in multiple shortwaves ejecting over our region. There isn't a strong signal for any particular day for strong to severe storms. There doesn't appear to be a strong signal in any widespread heavy rainfall, although some isolated areas may receive some much-needed heavier accumulations. Some drier conditions appear likely to return for next Sunday and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1244 PM CDT Mon Jul 19 2021 A line of thunderstorms is making its way south across the Northland. INL and HIB have already been affected by this system. DLH and BRD have TEMPO groups in the TAF to accommodate for the line of storms headed their way. These storms are quickly dissipating on the eastern side of the line due to its proximity to the stable environment near Lake Superior. Because of this, showers and thunderstorms are not expected to reach HYR, but could still redevelop on the South Shore later today as the cold front moves south. Confidence, however, was not high enough to include in the TAF. Tonight, models suggest lower ceilings near Lake Superior, which could affect the DLH terminal in the early morning hours. These ceilings are expected to lift in the late morning. && .MARINE... Issued at 510 AM CDT Mon Jul 19 2021 Southwest winds will strengthen this afternoon ahead of a cold front that will pass through the region late this afternoon through the evening hours. Winds between 15 to 20 knots will be possible along the North Shore due to these southwesterly winds, along with wave heights between 2 to 4 feet. Conditions appear to be too marginal at this time for a Small Craft Advisory, so we will hold off on issuing one, but one may be needed later. Chances of showers and thunderstorms will then increase along the cold front, which looks to pass over western Lake Superior late this afternoon through the evening hours. Some strong to severe storms will be possible, with some large hail and gusty, erratic winds possible, especially along the North Shore. Once the cold front passes through, winds will turn more northeasterly overnight and strengthen. This will lead to building waves for portions of the South Shore late tonight into Tuesday morning. A Small Craft Advisory may be needed, especially for the Outer Apostle Islands area and from Oak Point to Saxon Harbor in northern Wisconsin as wave heights between 3 to 5 feet are possible. && .PRELIMINARY POINT TEMPS/POPS... DLH 89 60 71 55 / 30 40 10 30 INL 90 56 81 57 / 70 30 10 50 BRD 92 64 86 60 / 30 20 40 30 HYR 89 60 79 54 / 20 20 10 30 ASX 91 59 71 53 / 30 30 0 20 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...JTS AVIATION...Kossen MARINE...JTS
Hazardous weather outlook, Jul 19, 4:54 AM CDT, 11 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 454 AM CDT Mon Jul 19 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201000- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 454 AM CDT Mon Jul 19 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight A cold front moving across the area has the potential to develop a line of showers and thunderstorms late this morning and throughout the afternoon and evening. This line will move south throughout the day into tonight, impacting most locations in northeast Minnesota. In northwest Wisconsin, the potential for showers and storms will mainly be along and north of U.S. Highway 2. A few storms in northeast Minnesota may become strong to severe with large hail up to 1 inch and damaging winds of 60 MPH. In addition to the thunderstorm potential, there will also be near-critical fire weather conditions in northeast Minnesota this afternoon and evening. Gusty winds are expected ahead and behind the cold front primarily along and north of U.S. Highway 2 this afternoon. Winds around thunderstorms will be particularly gusty and erratic. Please refrain from burning as any fires that develop may spread rapidly. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be several chances for thunderstorms throughout the week and into the weekend. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed later today as thunderstorms cross the area. Please report wind damage and hail of any size to the National Weather Service. LSZ121-140>148-150-201000- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 454 AM CDT Mon Jul 19 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight A cold front will move southward across western Lake Superior this afternoon and evening, bringing a chance of isolated to scattered storms to the region. A few storms may be strong to severe with hail to penny-size, wind gusts to 35 kts, and occasional cloud-to-water lightning. Gusty southwest winds expected this afternoon are likely to build waves along the North Shore. Winds shift to the northeast tonight following the passage of a cold front with wind speeds increasing. Small Craft Advisories may be needed this afternoon as well as tonight into tomorrow morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be several chances of thunderstorms Tuesday through next weekend. Unruh More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Nearby
Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.